Alert archive / Missouri / Tornado Warnings in 2018

Tornado Warning 31, NWS Paducah, KY

May 31, 2018Cape Girardeau County, Missouri; Union County, Illinois

NWS Paducah, KY issued this tornado warning at May 31, 2018, 7:44 PM CDT for Cape Girardeau County, Missouri; Union County, Illinois. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 7:44 PM CDT (00:44 UTC)
Expired
May 31, 2018, 8:15 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Union County, IL, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 75 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:44 PM CDTTORNADO5 E Fruitland, MOAN EF-1 TORNADO WITH PEAK WINDS OF 90 MPH TOUCHED DOWN 5 MILES EAST OF FRUITLAND AND LIFTED 8 MILES EAST OF FRUITLAND NEAR TRAIL OF TEARS STATE PARK. PATH LENGTH WAS 2.5 MILES WITH A MAXIMUM WIDTH OF 150 YARDS. DOZENS OF TREES, SOME LARGE, WERE BROKEN OR UPROO
May 31, 7:50 PM CDTTORNADO5 Nw Ware, ILUNCONFIRMED...REPORTED JUST EAST OF THE MISSISSIPPI RIVER.
May 31, 7:54 PM CDTTORNADO1 S Wolf Lake, ILAN EF-1 TORNADO WITH PEAK WINDS UP TO 95 MPH TOUCHED DOWN 2.5 MILES SOUTHWEST OF WOLF LAKE AND LIFTED 1 MILE EAST OF WOLF LAKE. PATH LENGTH WAS 3.5 MILES WITH A MAXIMUM WIDTH OF 150 YARDS. A VERY LARGE EQUIPMENT BARN COLLAPSED AND ANOTHER BARN WAS DESTROYED. A
May 31, 7:54 PM CDTTORNADO2 Sw Wolf Lake, MOAN EF-1 TORNADO WITH PEAK WINDS UP TO 95 MPH TOUCHED DOWN 2.5 MILES SOUTHWEST OF WOLF LAKE AND LIFTED 1 MILE EAST OF WOLF LAKE. PATH LENGTH WAS 3.5 MILES WITH A MAXIMUM WIDTH OF 150 YARDS. A VERY LARGE EQUIPMENT BARN COLLAPSED AND ANOTHER BARN WAS DESTROYED. A
May 31, 7:55 PM CDTTORNADO2 S Wolf Lake, ILAN EF-0 TORNADO WITH PEAK WINDS OF 75 MPH TOUCHED DOWN 3 MILE SOUTHWEST OF WOLF LAKE AND LIFTED 2 MILES SOUTH OF WOLF LAKE. PATH LENGTH WAS 1.25 MILES WITH A MAXIMUM WIDTH OF 50 YARDS. SEVERAL TREE LIMBS, MOSTLY SMALL, WERE BROKEN. THE ROOF OF A BARN WAS BLOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:57 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WFUS53 KPAH 010044
TORPAH
ILC181-MOC031-010115-
/O.NEW.KPAH.TO.W.0031.180601T0044Z-180601T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
744 PM CDT THU MAY 31 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  West central Union County in southern Illinois...
  Northeastern Cape Girardeau County in southeastern Missouri...

* Until 815 PM CDT.

* At 744 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Trail Of Tears State Park, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ware around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3743 8956 3750 8956 3753 8931 3740 8931
TIME...MOT...LOC 0044Z 267DEG 22KT 3746 8951 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08
2 follow-up statements
066 
WWUS53 KPAH 010058
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
758 PM CDT THU MAY 31 2018

MOC031-010107-
/O.CAN.KPAH.TO.W.0031.000000T0000Z-180601T0115Z/
Cape Girardeau MO-
758 PM CDT THU MAY 31 2018

...THE TORNADO WARNING FOR NORTHEASTERN CAPE GIRARDEAU COUNTY IS
CANCELLED...
    
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southern Illinois...and southeastern Missouri.

LAT...LON 3744 8931 3744 8944 3747 8948 3750 8950
      3751 8950 3751 8948 3753 8931
TIME...MOT...LOC 0057Z 267DEG 22KT 3746 8940 

$$

ILC181-010115-
/O.CON.KPAH.TO.W.0031.000000T0000Z-180601T0115Z/
Union IL-
758 PM CDT THU MAY 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WEST
CENTRAL UNION COUNTY...
    
At 757 PM CDT, a confirmed tornado was located over Ware, or near
Trail Of Tears State Park, moving east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado on the ground 5 miles 
         southwest of Ware.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3744 8931 3744 8944 3747 8948 3750 8950
      3751 8950 3751 8948 3753 8931
TIME...MOT...LOC 0057Z 267DEG 22KT 3746 8940 

TORNADO...OBSERVED
HAIL...<.75IN

$$

08
790 
WWUS53 KPAH 010108
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
808 PM CDT THU MAY 31 2018

ILC181-010118-
/O.EXP.KPAH.TO.W.0031.000000T0000Z-180601T0115Z/
Union IL-
808 PM CDT THU MAY 31 2018

...THE TORNADO WARNING FOR WEST CENTRAL UNION COUNTY WILL EXPIRE AT
815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southern Illinois...and southeastern Missouri.

LAT...LON 3744 8931 3744 8944 3747 8948 3750 8950
      3751 8950 3751 8948 3753 8931
TIME...MOT...LOC 0108Z 256DEG 20KT 3750 8936 

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 31, 6:28 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 31, 6:28 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Thu May 31 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018

Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.

Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.

Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.

Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.

The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.

.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018

Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.

&&

.AVIATION...
Issued at 629 pm CDT Thu May 31 2018

Quite complicated scenario with competing convective boundaries
impacting the development and translation of storms in and near
the WFO PAH TAF sites. In the areas with the highest probability
of convective activity, adjusted ceilings and visibilities into
the MVFR category. Anticipate some adjustments will need to be
made during the evening hours. VFR conditions should dominate
after 12z Friday for all of the WFO PAH TAF sites, as the main
band of convection moves east of the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
     085>088.

KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, May 31, 1:18 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
118 pm CDT Thu May 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
118 pm CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Another round of thunderstorms will develop over parts of southeast
Missouri, southwest Illinois, and parts of west Kentucky by early
afternoon, then move east over the remainder of southern Illinois,
southwest Indiana, and west Kentucky during the middle and late
afternoon. Damaging winds and large hail will be the primary hazards.

The initial thunderstorms this afternoon may be isolated, discrete
supercells, gradually developing together to form a line of strong
to severe thunderstorms. An isolated tornado cannot be ruled out of
the question at this time.

There is also a good  potential for the training of storms this
afternoon and this evening and may produce some localized flash
flooding concerns.

Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.

Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.

Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.

DRS/SP/Smith

In the hours before

Special weather statement, May 31, 6:28 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
628 PM CDT THU MAY 31 2018

MOZ109-312345-
Butler-
628 PM CDT THU MAY 31 2018

...Special Weather Statement...

The storm over northern Butler County has diminished in intensity.
Expect moderate rain and perhaps brief gusty winds.

LAT...LON 3675 9057 3693 9056 3692 9028 3688 9025
      3688 9026 3684 9022 3682 9022 3681 9020
      3677 9020 3677 9019 3672 9016
TIME...MOT...LOC 2327Z 271DEG 27KT 3685 9048

08
Special weather statement, May 31, 7:12 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
712 PM CDT THU MAY 31 2018

ILZ083-087-INZ085-010045-
White IL-Gallatin IL-Posey IN-
712 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...NORTHEASTERN
GALLATIN AND SOUTHWESTERN POSEY COUNTIES UNTIL 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Carmi, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Haven.

LAT...LON 3783 8818 3803 8837 3806 8814 3792 8813
      3789 8805 3781 8800
TIME...MOT...LOC 0011Z 257DEG 28KT 3793 8812

ALR/ML
Local storm report, May 31, 7:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             CREAL SPRINGS           37.62N 88.84W
05/31/2018  E0.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, May 31, 7:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     FRUITLAND               37.45N 89.64W
05/31/2018                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, May 31, 7:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TORNADO          5 NE JACKSON            37.43N 89.59W
05/31/2018                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            UNCONFIRMED...REPORTED NORTHEAST OF JACKSON MOVING ACROSS
            THE MISSISSIPPI RIVER.

&&

SMITTY
Special weather statement, May 31, 7:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
744 PM CDT THU MAY 31 2018

ILZ087-010115-
Gallatin IL-
744 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgway, or near Shawneetown, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawneetown, Ridgway, New Haven and Junction.

LAT...LON 3788 8808 3785 8806 3784 8803 3782 8804
      3783 8808 3782 8809 3780 8807 3781 8804
      3780 8803 3779 8803 3775 8805 3768 8825
      3784 8836 3791 8823 3791 8814 3792 8813
TIME...MOT...LOC 0044Z 241DEG 37KT 3780 8823

ALR/ML

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:13 PM CDTSevere Thunderstorm WarningPAHCarter47 min
May 31, 8:18 PM CDTTornado WarningPAHCarter27 min
May 31, 8:40 PM CDTTornado WarningPAHCarter11 min
May 31, 9:17 PM CDTSevere Thunderstorm WarningPAHButler, Wayne28 min
May 31, 9:20 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard25 min
May 31, 9:36 PM CDTSevere Thunderstorm WarningPAHScott24 min
May 31, 9:58 PM CDTSevere Thunderstorm WarningPAHMississippi32 min
May 31, 10:01 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard44 min
May 31, 10:09 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Stoddard35 min
May 31, 7:12 PM CDTSpecial Weather StatementPAHWhite33 min
May 31, 7:17 PM CDTSevere Thunderstorm WarningPAHJohnson, Saline, Williamson12 min
May 31, 7:44 PM CDTSpecial Weather StatementPAHGallatin31 min
May 31, 7:53 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White37 min
May 31, 8:20 PM CDTSevere Thunderstorm WarningPAHWhite25 min
May 31, 8:31 PM CDTSevere Thunderstorm WarningPAHPerry29 min
May 31, 8:46 PM CDTAreal Flood AdvisoryPAHPerry119 min
May 31, 9:24 PM CDTAreal Flood AdvisoryPAHHamilton111 min
May 31, 9:41 PM CDTAreal Flood AdvisoryPAHFranklin2 hr
May 31, 10:23 PM CDTAreal Flood AdvisoryPAHJefferson, Wayne112 min
May 31, 10:54 PM CDTAreal Flood AdvisoryPAHEdwards, Wabash6 hr
Jun 1, 4:46 PM CDTSpecial Weather StatementPAHEdwards, Wabash59 min
Jun 1, 4:52 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash23 min

Nearby

Tornado Warnings in Missouri, 2018Tornado Warnings in Illinois, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.